South Dakota, 2013

Hail in South Dakota, August 5, 2013

August 5, 2013 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm produced nickel to quarter size hail in the eastern part of Rapid City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced nickel to quarter size hail in the eastern part of Rapid City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 10:30 AM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 5, 10:30 AM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1130 AM MDT MON AUG 5 2013

.UPDATE...
ISSUED AT 1038 AM MDT MON AUG 5 2013

WEAK SURFACE HIGH PRESSURE SLIDES INTO THE EASTERN DAKOTAS THIS
AFTERNOON AS LIGHT NORTH WINDS SLOWLY SHIFT EAST THEN SOUTHEAST.
SURFACE FRONTAL BOUNDARY WILL HANG UP ACROSS NORTHEAST WYOMING AND
SOUTHWEST SOUTH DAKOTA...AND WILL BE FOCUS FOR EARLY CONVECTION
OFF THE HIGHER TERRAIN. UPPER LEVEL SUPPORT WILL WAIT UNTIL VERY
LATE THIS AFTERNOON AND THIS EVENING FOR THE THREAT FOR SEVERE
STORMS. ONCE AGAIN...BEST CHANCES FOR WIDESPREAD STORMS WILL BE
THIS EVENING AND OVERNIGHT.

&&

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
ISSUED AT 249 AM MDT MON AUG 5 2013

WATER VAPOR IMAGERY SHOWS NEAR ZONAL FLOW CONTINUING ACROSS THE
REGION AS UPPER RIDGING PERSISTS ACROSS THE SOUTHERN PLAINS.
SUBTLE SHORTWAVES ARE CONTINUING TO PUSH THROUGH THE UPPER FLOW
ACROSS THE CWA. SURFACE ANALYSIS PLACES A WEAK FRONTAL BOUNDARY
FROM NW SD TO CENTRAL SD...WITH OVERNIGHT CONVECTION DEVELOPING
ACROSS NORTHEAST WYOMING THROUGH THE BLACK HILLS...AND INTO
CENTRAL SD. SUFFICIENT SHEAR AND MUCAPE FOR CONTINUATION OF STORMS
EARLY THIS MORNING ACROSS SOUTHWEST TO SOUTH CENTRAL SD. HAVE SVR
TSTM WATCH OUT TILL 15Z THIS MORNING.

UPPER WAVES WILL CONTINUE TO PUSH THROUGH THE AREA TODAY AND
TONIGHT. HIGH PRESSURE WILL DEVELOP ACROSS THE CENTRAL PLAINS WITH
RETURN FLOW SETTING UP THIS AFTERNOON AND TONIGHT BRINGING STRONG
THETA E ADVECTION. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS
AFTERNOON...PROBABLY FIRST OVER THE BLACK HILLS. A STRONG SERIES OF
WAVES ARE PROGGED TO CROSS MONTANA INTO THE DAKOTA LATE TODAY INTO
TONIGHT. THIS WILL HELP PUSH A FRONTAL BOUNDARY BACK ACROSS THE CWA
TONIGHT...WHICH WILL BE THE FOCUS FOR CONVECTION. INCREASING
SOUTHERLY FLOW AHEAD OF THE FRONT WILL INCREASE LOW LEVEL
SHEAR...RESULTING IN ROTATING UPDRAFTS. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREATS. STORMS WILL PUSH INTO SOUTH CENTRAL
SD TUESDAY MORNING...BEFORE EXITING THE AREA BY THE AFTERNOON.

QUIETER WEATHER IS EXPECTED TUESDAY BEHIND THE FRONTAL BOUNDARY.
COULD STILL SEE AN ISOLATED STORM OR TWO POP UP DURING PEAK
HEATING...BUT MOST AREAS WILL ENJOY SUNNY SKIES AND HIGHS IN THE MID
70S TO MID 80S.

&&

.LONG TERM...WEDNESDAY THROUGH SUNDAY
ISSUED AT 249 AM MDT MON AUG 5 2013

AN UPPER LOW NEAR HUDSON BAY AND UPPER LEVEL RIDGE TO
OUR WEST WILL BRING A SERIES OF DISTURBANCES THROUGH THE AREA FOR
WEDNESDAY THROUGH FRIDAY WITH CHANCES FOR TSRA CONTINUING. AN UPPER
LEVEL RIDGE SHOULD BUILD INTO THE NORTHERN PLAINS FOR THE WEEKEND
RESULTING IN WARMER TEMPERATURES.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON
ISSUED AT 1124 AM MDT MON AUG 5 2013

AREAS OF MVFR CIGS LOCATED FROM THE BLACK HILLS AREA INTO SOUTH
CENTRAL SOUTH DAKOTA WILL GRADUALLY IMPROVE TO VFR EARLY IN THE
AFTN. ISOLD STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP OVER THE
BLACK HILLS DURING THE AFTERNOON. SCT STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE OVER THE REST OF THE AREA MAINLY DURING
THE EVENING. AREAS OF MVFR/IFR CIGS ARE POSSIBLE OVER CENTRAL SOUTH
DAKOTA LATE TONIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...15
SHORT TERM...13
LONG TERM...HELGESON
AVIATION...10
Hazardous weather outlook, Aug 5, 2:07 AM MST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
307 AM MDT MON AUG 5 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
307 AM MDT (407 AM CDT) MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA...MAINLY THIS AFTERNOON AND EVENING.
THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THIS WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS
MAY STILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 5, 12:03 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
103 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HAIL             SAVAGETON               43.86N 105.79W
08/05/2013  E1.00 INCH       CAMPBELL           WY   PUBLIC

&&

KCLARK
Local storm report, Aug 5, 1:29 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
229 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     2 ENE ROCKERVILLE       43.97N 103.33W
08/05/2013  E60 MPH          PENNINGTON         SD   TRAINED SPOTTER

&&

KCLARK

The radar

The Rapid City radar (KUDX), 32 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pennington

When
August 5, 1:55 PM MST to 2:00 PM MST
Where
Pennington County, 2.15 mi S of Rapid City
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
44.049, -103.217

Hail, Pennington

When
August 5, 2:04 PM MST to 2:10 PM MST
Where
Pennington County, 0.67 mi SE of Rapid City to 2.74 mi SSE of Rapid City
Measured
0.88 in hail
Reported by
Official NWS Observations
Coordinates
44.073, -103.211

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469775, 469776.